Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Recurring skin rashes, itchy, small, raised red area. Do not want to continue with steroids indefinitely.

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
I have recurring skin rashes. They may or may not be related. I've had them for years and have been prescribed high strength corticosteroids for treatment. These work but when I stop taking them the rashes return.

The first looks like small (pimple sized, but flat) red dots on my hips and in my armpits - but they are never raised like pimples, and there is no puss in them. These itch.

The second (on my inner thighs) is sometimes more than small red dots - slightly raised red areas - again mostly small and on the skin where my scrotum touches my thigh. This also itches.

Recently I had a third small series of pimple-looking rashes appear on my nasal septum. These looked as though there was puss in them, but there was none. They were very small but quite red.

As I said, these all go away with corticosteroids but then come back when I stop treatment. I don't want to continue with steroids indefinitely.

I do not smoke, I exercise every day, and I stopped wearing tight underpants. My clothing is cotton, not synthetic, and loose fitting.
Posted Wed, 2 May 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 12 hours later

Thanks for your query.

The pictures sent by you were of great help.

You seem to be suffering from ‘papular urticaria’ and ‘fungal infection’. The red dots and itchy lesions over the nose and other areas appear to be popular urticaria and the ones over groin looks like due to fungus.

Corticosteroids suppress the symptoms of urticaria and hence when you take them the symptoms subside only to come up again. Urticaria or allergy can be due to anything- in food, air or clothes and you need to figure out as to what is causing the problem. Unless and until you don’t figure it out the symptoms may come up again and again. A competent dermatologist with the help of some test can help you figuring the allergens if needed.

Instead of steroids, you can also try antihistamines under guidance of your treating doctor to keep itching and rashes at bay.

As far as fungal infection in groin is concerned, you need to apply an antifungal cream like clotrimazole. Oral antifungal drugs like fluconazole prescribed by a dermatologist will help in faster and more effective treatment.

Hope I have answered the query to your satisfaction. Please accept my answer and oblige if you do not have any further doubts/clarifications.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor